MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COM SCREW KIT 115/110; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COM SCREW KIT 115/110; NAIL, FIXATION, BONE
Model Number 71677115
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 09/27/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a surgery was performed on (b)(6) 2022, the patient experienced a fracture collapse and subsequent screw back out.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a lag/com screw kit 115/110 was explanted, and a shorter screw 100/95 integrated lag screw was implanted.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that it was communicated that the screws were too long after a fracture collapse; however, no further information is available.Without the supporting medical documentation, contributing clinical factors could not be definitively concluded.Patient impact beyond the reported fracture collapse with subsequent screw back out requiring revision (exchange to a shorter integrated lag screw) could not be determined.The patient¿s current health status is unknown.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that proper size, length, side and type selection as well as use of intramedullary nails is essential to safe and effective fracture treatment.Care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early weight bearing should only be considered where there are stable fractures with good bone-to-bone contact.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.Patients and nursing care providers should be advertised of these risks.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include patient bone quality, post-operative patient condition, abnormal loading of limb, alignment, size selected, patient anatomy, procedural/user error and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B5: describe event or problem.
 
Event or Problem Description
It was reported that, after a surgery was performed on (b)(6) 2022, the patient experienced a fracture collapse of unknown cause and subsequent screw back out.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a lag/com screw kit 115/110 was explanted, and a shorter screw 100/95 integrated lag screw was implanted.Patient's current health status is unknown.

Brand Name
LAG/COM SCREW KIT 115/110
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15634910
Report Number1020279-2022-04481
Device Sequence Number8007672
Product Code JDS
UDI-Device Identifier03596010560858
UDI-Public03596010560858
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71677115
Device Catalogue Number71677115
Device Lot Number19GT25399
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2022
Supplement Date Received by Manufacturer11/18/2022
Initial Report FDA Received Date10/19/2022
Supplement Report FDA Received Date11/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/27/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown